My medical update

Discussion in 'Chit Chat' started by jole, Jan 24, 2011.

  1. jole

    jole Member

    About 4 months ago I was diagnosed with macrocytosis (abnormally large red blood cells). My doc didn't know what to do with me (again) so sent me to a hemotologist/oncologist. I was fairly suprised to find out the possible causes, and want to share them with all of you.

    1) Low Vitamin B levels 2) Side effect of Neurontin (gabapentin) 3) bone marrow cancer
    So amazing was the fact that it could be caused by the Neurontin....even though there is nothing listed in any Neurontin info about it that I could find. If this is the problem I never would have known without being compliant with the doctor's orders for follow-up labs due to my meds.

    So far my B vitamin levels are all normal range, and I am now off the Neurontin. Tomorrow I get more lab work, and again in 2 months. If the MCV is still elevated at that time they will do a bone marrow biopsy, so needless to say I'm praying the Neurontin is the culprit. I'm sleeping even less and my morning pain is even greater without the Neurontin, but otherwise nothing has changed. I'm hoping all of you are doing as well as possible.........Hugs....Jole
  2. Granniluvsu

    Granniluvsu Well-Known Member

    OMG JOle, I am so sorry to hear this. Hope the docs can give you some answers to your problems and you will be OK. Glad you are off the Neurontin . Thanks for posting this. This should be on the box of meds. if that is one of the ways they say you can get it. Glad you had followup labs or you wouldn't have know.

    I had not heard much or anything about Macrocytosis.

    Hope they can take care of you as quickly as possible. Sorry being off the Neurontin has made your pain worse. Not what you needed I know.

    Keep us updated on what the specialist says and how the treatment goes.

    Love and prayers,

  3. Mikie

    Mikie Moderator

    I am so sorry to hear about this. I also did not realize neurontin could cause this. I hope it is the neurontin and not cancer. Please keep us updated and I'll keep you in my prayers.

    I had heard that a systemic infection, which invades the red blood cells, can also enlarge them. Perhaps that is a different situation, though.

    Take care of yourself.

    Love, Mikie
  4. bct

    bct Active Member

    I was dx'd with macrocytosis ten years ago. I was sent for an oncological/hemotological consult. The doc. dx'd me with chronic lymphocytic leukemia. In the last ten years nothing has developed, and I just make regular visits to him for lab results. My main care provider's mom has had CLL for the last 30 yrs, with no treatment needed.

    I do take Neurontin, but only started it about 5 years ago, so no relationship with macrocytosis in me. I have never heard of Neurontin/macrocytosis connection before.

    As for B12, I gave myself weekly injections for CFS for a couple of years after being dx's with macrocytosis. ( Also called megaloblastic anemia I think). I now take sublingual B12 (methyl), because my neurologist's labs detected a methyl-malonic block that was stopping the absorption of the B12. She said the sub-lingual with methyl B instead of the cyancobalamin B12 shots.

    So. I have a form of leukemia-- a form of bone marrow cancer -- that has no noticeable effect on me (except psychologically); the onco. says that the CLL has no relationship to the CFS that I have. Not sure I totally believe him, but he is a very good doc.

    I know this must be a very anxious time for you. I just wanted to let you know that the same thing -- macrocytosis --has happened to me. I hope this is of some help.

    Gentle Hugs,
  5. jole

    jole Member

    This board always seems to keep a person grounded, and I'm so thankful to be part of it :)

    Barry...yes, what you have is exactly what they're looking for if the Neurontin isn't the problem. Boy, I sure do miss that yellow My nights have been even longer than ever. Wish it were summertime so I could go sit outside and listen to the coyotes and watch the stars! Unfortunately it's way too cold for that, and the cord to my electric blanket won't reach that far.

    I do appreciate you talking to me about your CLL. That makes me feel better. Everything I've read said it is slow-paced, but hearing you say it is much more reassuring :) You said you've been able to tell no difference since being diagnosed......well, I had a WONDERFUL week before I was told my labs were a mess, which was the best I've felt in years. I told my doc everything affects me strangely so maybe that's why I was feeling better! Haha. Nope. It quit.

    Again, thank you my friends. Wishing you all a good day......Jole
  6. rockgor

    rockgor Well-Known Member

    Never heard of neurontin. I looked it up on Wikipedia. Such a complicated
    article. Endless referrals to other articles ad infinitum. Sudden discontinuation,
    it says, can cause withdrawal symptoms.

    I hope the lab work will get things straightened out, and you can find another
    effective pain pill.

    Big gentle hug

  7. jole

    jole Member

    You're right. Meds....can't do with 'em, and can't do without 'em. Such a strange life we lead. Seems the more we learn the less we know, and the less it matters

    Thanks for being the special people you are.....and hugs back at ya!
  8. victoria

    victoria New Member

    I hope your doc gets it all figured out and maybe there will be something else you can take. I'm hearing more about people having weird blood tests.

    I have a friend who has had basically opposite problems, but also has the dx of fibro: she's had various weird blood test results- sometimes low in platelets but not other things that would indicate leukemia, sometimes microcytosis, now hematocrit is low. None of them happen at the same time. She's going to see a hemetologist as well.

    Well I'm glad it is slow "if" it is as bad as what it might be, and you still get good days/weeks.


  9. rocky76

    rocky76 Member

    Neurontin may cause hives (itchy welts) This drug may also cause the following symptoms that are related to hives

    •Allergic reactions (may include a sudden severe drop in blood pressure; rapid heart rate; skin rash, itching, hives; itchy, runny, congested nose; red itchy, watery eyes; shortness of breath, wheezing, cough, hoarseness, chest tightness; nausea, vomiting, abdominal cramps, diarrhea; irritation of the stomach and esophagus) Allergic reactions

    •Cutaneous vasculitis (inflammation of small blood vessels that affect the skin and cause rash, but may involve other organs of the body as well) Cutaneous vasculitis

    •Leukocytoclastic vasculitis (inflamed blood vessels with rash - often involving legs but may involve other organs - small reddish, purple or yellow/brown raised spots) Leukocytoclastic vasculitis
    •Cysts Cysts

    •Death of skin tissue (skin necrosis) Death of skin tissue

    •Deep vein thrombophlebitis (blood clots that occur in the larger, "deep" veins - can cause pain, redness/inflammation, swelling, and fever) Deep vein thrombophlebitis

    •Eczema (inflamed, red, itchy, scaking skin rash with sores and crusting) Eczema

    •Genital itching Genital itching •Herpes zoster infections (shingles - causes a rash with groups of tiny fluid-filled, often painful blisters) Herpes zoster infections

    •Inflammation of the iris or around the iris (donut-shaped circle in the front of the eye that surrounds the pupil - may cause redness, light sensitivity, tearing, decreased vision, and a small constricted pupil) Inflammation of the iris or around the iris

    •Papular rash (tiny solid, raised bumps in the skin - that do not contain pus) Papular rash

    •Peptic ulcer (ulcer in the stomach or duodenum/part of the intestines that connect to the stomach) Peptic ulcer

    •Psoriasis (dry scaly red skin patches) Psoriasis

    •Rash with bumps beneath the skin Rash with bumps beneath the skin

    •Scalp seborrhea (dryness, dandruff, crusting, scaling of scalp) Scalp seborrhea

    •Shingles (herpes zoster) Shingles

    •Thrombophlebitis (blood clots and inflammation in veins - cause pain, redness, and swelling) Thrombophlebitis

    •Underactive thyroid gland ("hypothyroidism" - low levels of thyroid hormone - may cause subtle or extreme loss of energy; sluggisheness; hoarse voice; heavy menstruation; puffy face/eyes; pale, dry skin; weight gain; sensitivity to cold; constipation; muscle aches/stiffness/weakness; increased cholesterol levels; anemia; hearing loss; elevated CK/creatinine phosphokinase; abnormal liver blood tests; thinning of the hair and eyebrows; loss of body hair; depression; decreased body temperature; coma) Underactive thyroid gland

  10. jole

    jole Member

    for the concern. I'm really okay, and Barry made me feel much better about everything.

    Rocky, that's quite the list! And I have so many of those symptoms it's unreal.....unfortunately, I had them before I started the Neurontin. The hemotologist asked me if anything had changed for me since being on it, and nothing has. Other than sleeping better and less pain in the morning. But I was totally amazed that he had so much more knowledge of the drug than any of the other doctors, even the neurologist that prescribed it!

    It would sure be great if I would notice an improvement in some of the symptoms in a couple months though. Who knows?? Thanks again for posting this...